Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 213, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 1, 2004, 6:35 AM CDT for Faribault County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2004, 6:35 AM CDT (11:35 UTC)
- Expired
- Aug 1, 2004, 7:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Faribault County, MN
The radar
The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 011135 SVRMPX MNC043-011230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 633 AM CDT SUN AUG 1 2004 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FARIBAULT COUNTY IN SOUTH CENTRAL MINNESOTA * UNTIL 730 AM CDT * AT 626 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF BLUE EARTH...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... BLUE EARTH. WINNEBAGO. FROST. LAT...LON 4383 9423 4360 9426 4351 9372 4383 9365 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:35 AM CDT, 3 hours earlier.
Area forecast discussion, Aug 1, 3:35 AM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 335 AM CDT SUN AUG 1 2004 .DISCUSSION... FORECAST CONCERN IN THE NEAR TERM AND DURING THE NEXT FEW DAYS ARE TSRA CHANCES AND CONVECTIVE POTENTIAL. SURFACE ANALYSIS CONTINUES TO PLACE THE FOCUS FOR THE TSRA DEVELOPMENT ALONG SEVERAL FRONTAL BOUNDARIES WITH THE MAIN FRONTAL BOUNDARY JUST SOUTH AND WEST OF OUR CWA. FRONT IS EXPECTED TO LIFT NORTH TODAY AS WARM FRONT AHEAD OF SHORTWAVE TROUGH WHICH IS EVIDENT IN THE 700 MB FLOW. TROUGH IS FORECAST TO SHARPEN OVER THE UPPER MIDWEST LATER TODAY AND TONIGHT. SATELLITE IMAGERY ALSO SHOWED A VORTMAX OVER THE NORTHEAST CORNER OF MONTANA...MOVING SOUTHEAST. THIS VORTMAX COUPLED WITH SHORTWAVE STRENGTHENING OVER THE UPPER MIDWEST WILL LIKELY ENHANCE OUR TSRA CHANCES AND THE SEVERE THREAT. MODELS ARE IN SIMILAR AGREEMENT WITH MLCAPES INCREASING OVER 2000 J/KG AND DEEP LAYER SHEAR 30-40 KNOTS OVER WEST CENTRAL MN BY MID AFTERNOON TODAY. ANOTHER BOUT OF TSRA WITH MAIN SEVERE WEATHER THREATS LARGE HAIL AND DAMAGING WINDS...POSSIBLY AN ISOLATED TORNADOES. THE OTHER CONCERN TONIGHT IS THE POTENTIAL FOR THE DEVELOPMENT OF A DERECHO. LONG TRACK OF DAMAGING WINDS. SPC HAS OUTLOOK MUCH OF THE WESTERN HALF INTO A MODERATE RISK. MONDAY THROUGH TUESDAY...THE FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY OF OUR FORECAST AREA. SEVERAL MORE IMPLUSES AND SHORTWAVE TROUGHS WILL SPILL OVER THE UPPER RIDGE AND DIVE SOUTHEAST INTO THE UPPER MIDWEST DURING THE PERIOD. THUS...KEEPING SOME POPS DURING THE PERIOD SEEM REASONABLE. TUESDAY NIGHT AND WEDNESDAY...SURFACE FRONT MOVES FURTHER SOUTH OF OUR CWA...AS SURFACE RIDGE BUILDS SOUTH OVER THE NORTHERN PLAINS. HAVE TRIMMED TEMPS DOWN A TAB FOR WEDNESDAY WITH 850 MB TEMPERATURES MUCH COOLER THAN PREVIOUS MODELS HAD INDICATED. LONG TERM... TAKING A LOOK AT THE LATER PERIODS...BAROCLINIC ZONE FINALLY SLIDES SOUTH OF AREA FOR WED...AND RMNS SOUTH WITH MORE NWLY FLOW FOR THE LATTER PTN OF THE WORK WEEK AS LONG WAVE TROF CONTS TO AMPLIFY IN ERN PAC WITH RIDGING SETTING UP ACRS HIGH PLAINS. HENCE BREAK FM PRECIP EXPCD NEXT SEVERAL DAYS. MID LEVEL RDG BEGINS TO BREAK DOWN OVER THE WEEKEND AS DEPICTED BY ALL EXTENDED MODEL GUIDANCE. GFS ENSEMBLE POPS ALSO LOW UNTIL SAT...SO WL CONT LOW POPS FOR MAINLY AFTN/EVE AND LATE NIGHT ACTIVITY SAT INTO SUN. WL NEED TO WATCH POTENTIAL FOR LATE FRI NGT...BUT WL HOLD OFF ON ADDING AT THIS POINT. && MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, Aug 1, 5:54 AM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 554 AM CDT SUN AUG 1 2004 MNZ041>044-047>051-054>059-064>068-073>075-082-091-021030- BENTON-BROWN-CARVER-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MARTIN- MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-POPE-REDWOOD-RENVILLE- SHERBURNE-SIBLEY-STEARNS-STEVENS-SWIFT-TODD-WATONWAN-WRIGHT- YELLOW MEDICINE- 554 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF CENTRAL MINNESOTA. THE MOST LIKELY PERIOD IS LATER TODAY AND TONIGHT. THUNDERSTORMS WILL BECOME MORE LIKELY TONIGHT AS AN UPPER LEVEL TROUGH OF LOW PRESSURE STRENGTHENS AND MOVES OVER THE UPPER MIDWEST. THIS SYSTEM WILL CLASH WITH A MOIST AND UNSTABLE AIRMASS. SOME STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS AND ISOLATED TORNADOES ARE LIKELY TO ERUPT LATER TODAY AND TONIGHT. IN ADDITION...STRONG THUNDERSTORMS COULD UNLEASH HEAVY RAINS WHICH COULD CAUSE SOME PONDING OF WATER OVER ROADWAYS AND UNDERPASSES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED STRONG THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WHICH COULD PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. MNZ045-052-053-060>063-069-070-076>078-083>085-092-093-WIZ014>016- 023>028-021030- ANOKA-BARRON-BLUE EARTH-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE- FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-PEPIN- PIERCE-POLK-RAMSEY-RICE-RUSK-SCOTT-ST CROIX-STEELE-WASECA-WASHINGTON- 554 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE STORMS OVER PORTIONS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. A FEW STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...POSSIBLY AN ISOLATED TORNADO WILL BECOME MORE LIKELY LATER THIS AFTERNOON AND TONIGHT. APPROACHING LOW PRESSURE AREA OVER THE NORTHERN PLAINS...WILL ENGAGE A MOIST AND UNSTABLE AIRMASS THAT LIES OVER THE UPPER MIDWEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED STRONG THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WHICH COULD PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.
In the hours before
Local storm report, Aug 1, 1:44 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
144 AM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1053 PM HAIL MINNEAPOLIS 44.96N 93.27W
07/31/2004 1.75 INCH HENNEPIN MN OFFICIAL NWS OBS
HAIL LASTED 10 MINUTES. OBSERVED AT MSP INTERNATIONAL
AIRPORT.
&&
MBKLocal storm report, Aug 1, 1:45 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
145 AM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1003 PM HAIL SILVER LAKE 44.90N 94.20W
07/31/2004 0.75 INCH MCLEOD MN LAW ENFORCEMENT
1027 PM HAIL EDEN PRAIRIE 44.85N 93.46W
07/31/2004 0.88 INCH HENNEPIN MN NWS EMPLOYEE
1036 PM HAIL EDINA 44.89N 93.36W
07/31/2004 0.75 INCH HENNEPIN MN TRAINED SPOTTER
1041 PM HAIL EDEN PRAIRIE 44.85N 93.46W
07/31/2004 0.75 INCH HENNEPIN MN LAW ENFORCEMENT
1045 PM HAIL SPRING VALLEY 44.85N 92.24W
07/31/2004 0.75 INCH PIERCE WI LAW ENFORCEMENT
1048 PM HAIL 1 W MILROY 44.42N 95.57W
07/31/2004 0.75 INCH REDWOOD MN LAW ENFORCEMENT
1051 PM HAIL ST PAUL 44.95N 93.10W
07/31/2004 0.75 INCH RAMSEY MN LAW ENFORCEMENT
1053 PM HAIL MINNEAPOLIS 44.96N 93.27W
07/31/2004 1.75 INCH HENNEPIN MN OFFICIAL NWS OBS
HAIL LASTED 10 MINUTES. OBSERVED AT MSP INTERNATIONAL
AIRPORT.
&&
MBKSpecial weather statement, Aug 1, 2:02 AM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 202 AM CDT SUN AUG 1 2004 MNZ060>063-065>070-073>078-082>085-091>093-WIZ023>028-010735- ANOKA-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE- FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-MCLEOD-NICOLLET- PEPIN-PIERCE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-ST CROIX- STEELE-WASECA-WASHINGTON-WATONWAN- 202 AM CDT SUN AUG 1 2004 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN... AT 2 AM SEVERE THUNDERSTORM WATCH NUMBER 677 THAT WAS IN EFFECT UNTIL 3 AM FOR SOUTHERN MINNESOTA AS WELL AS PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN HAS BEEN CANCELLED. MBK
Local storm report, Aug 1, 4:20 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0414 AM HAIL NORTH MANKATO 44.18N 94.03W
08/01/2004 0.75 INCH NICOLLET MN LAW ENFORCEMENT
&&
MBKLocal storm report, Aug 1, 6:00 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 AM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 AM TSTM WND DMG ALBERT LEA 43.66N 93.37W
08/01/2004 FREEBORN MN LAW ENFORCEMENT
POWER LINES BLOWN DOWN.
&&
MBKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:32 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Watonwan | 58 min |
| Jul 31, 10:28 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 47 min |
| Jul 31, 10:46 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 29 min |
| Jul 31, 10:51 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Ramsey, Washington | 39 min |
| Aug 1, 3:51 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 39 min |
| Aug 1, 3:53 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 37 min |
| Aug 1, 5:03 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 57 min |
| Aug 1, 5:41 AM CDT | Flash Flood Warning | MPX | Waseca | 2 hr |
| Aug 1, 8:10 AM CDT | Flash Flood Warning | MPX | Freeborn | 13 hr |
| Aug 1, 9:38 AM CDT | Severe Thunderstorm Warning | MPX | McLeod | 32 min |
| Aug 1, 10:40 AM CDT | Severe Thunderstorm Warning | MPX | Dakota | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.